Propylthiouracil-induced acute liver failure: Role of liver transplantation

Andres F. Carrion, Frank Czul, Leopoldo Arosemena, Gennaro Selvaggi, Monica Garcia-Buitrago, Akin Tekin, Andreas G. Tzakis, Paul Martin, Ravi K. Ghanta

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

Propylthiouracil- (PTU-) induced hepatotoxicity is rare but potentially lethal with a spectrum of liver injury ranging from asymptomatic elevation of transaminases to fulminant hepatic failure and death. We describe two cases of acute hepatic failure due to PTU that required liver transplantation. Differences in the clinical presentation, histological characteristics, and posttransplant management are described as well as alternative therapeutic options. Frequent monitoring for PTU-induced hepatic dysfunction is strongly advised because timely discontinuation of this drug and implementation of noninvasive therapeutic interventions may prevent progression to liver failure or even death.

Original languageEnglish
Article number910636
JournalInternational Journal of Endocrinology
Volume2010
DOIs
StatePublished - Dec 1 2010

Fingerprint

Propylthiouracil
Acute Liver Failure
Liver Transplantation
Liver
Liver Failure
Transaminases
Wounds and Injuries
Therapeutics
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Endocrine and Autonomic Systems
  • Endocrinology
  • Endocrinology, Diabetes and Metabolism

Cite this

Propylthiouracil-induced acute liver failure : Role of liver transplantation. / Carrion, Andres F.; Czul, Frank; Arosemena, Leopoldo; Selvaggi, Gennaro; Garcia-Buitrago, Monica; Tekin, Akin; Tzakis, Andreas G.; Martin, Paul; Ghanta, Ravi K.

In: International Journal of Endocrinology, Vol. 2010, 910636, 01.12.2010.

Research output: Contribution to journalArticle

@article{960046b3f5cc4620aaa969c9ae070ee4,
title = "Propylthiouracil-induced acute liver failure: Role of liver transplantation",
abstract = "Propylthiouracil- (PTU-) induced hepatotoxicity is rare but potentially lethal with a spectrum of liver injury ranging from asymptomatic elevation of transaminases to fulminant hepatic failure and death. We describe two cases of acute hepatic failure due to PTU that required liver transplantation. Differences in the clinical presentation, histological characteristics, and posttransplant management are described as well as alternative therapeutic options. Frequent monitoring for PTU-induced hepatic dysfunction is strongly advised because timely discontinuation of this drug and implementation of noninvasive therapeutic interventions may prevent progression to liver failure or even death.",
author = "Carrion, {Andres F.} and Frank Czul and Leopoldo Arosemena and Gennaro Selvaggi and Monica Garcia-Buitrago and Akin Tekin and Tzakis, {Andreas G.} and Paul Martin and Ghanta, {Ravi K.}",
year = "2010",
month = "12",
day = "1",
doi = "10.1155/2010/910636",
language = "English",
volume = "2010",
journal = "International Journal of Endocrinology",
issn = "1687-8337",
publisher = "Hindawi Publishing Corporation",

}

TY - JOUR

T1 - Propylthiouracil-induced acute liver failure

T2 - Role of liver transplantation

AU - Carrion, Andres F.

AU - Czul, Frank

AU - Arosemena, Leopoldo

AU - Selvaggi, Gennaro

AU - Garcia-Buitrago, Monica

AU - Tekin, Akin

AU - Tzakis, Andreas G.

AU - Martin, Paul

AU - Ghanta, Ravi K.

PY - 2010/12/1

Y1 - 2010/12/1

N2 - Propylthiouracil- (PTU-) induced hepatotoxicity is rare but potentially lethal with a spectrum of liver injury ranging from asymptomatic elevation of transaminases to fulminant hepatic failure and death. We describe two cases of acute hepatic failure due to PTU that required liver transplantation. Differences in the clinical presentation, histological characteristics, and posttransplant management are described as well as alternative therapeutic options. Frequent monitoring for PTU-induced hepatic dysfunction is strongly advised because timely discontinuation of this drug and implementation of noninvasive therapeutic interventions may prevent progression to liver failure or even death.

AB - Propylthiouracil- (PTU-) induced hepatotoxicity is rare but potentially lethal with a spectrum of liver injury ranging from asymptomatic elevation of transaminases to fulminant hepatic failure and death. We describe two cases of acute hepatic failure due to PTU that required liver transplantation. Differences in the clinical presentation, histological characteristics, and posttransplant management are described as well as alternative therapeutic options. Frequent monitoring for PTU-induced hepatic dysfunction is strongly advised because timely discontinuation of this drug and implementation of noninvasive therapeutic interventions may prevent progression to liver failure or even death.

UR - http://www.scopus.com/inward/record.url?scp=79952203013&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79952203013&partnerID=8YFLogxK

U2 - 10.1155/2010/910636

DO - 10.1155/2010/910636

M3 - Article

C2 - 21234410

AN - SCOPUS:79952203013

VL - 2010

JO - International Journal of Endocrinology

JF - International Journal of Endocrinology

SN - 1687-8337

M1 - 910636

ER -